Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
185 Doctors are Online

Blood work showed Vitamin D deficiency and low lymphocytes. Prescribed Flonase, Simvastatin and Doryx. Suggestions?

Jul 2013
User rating for this question
Very Good
Answered by

Orthopaedic Surgeon, Joint Replacement
Practicing since : 1996
Answered : 2148 Questions
I am a 40 year old male who just had an annual physical on 9/6/13. My doctor's offce called and said my bloodwork was "normal" excpet for a Vitamin D deficiency. However, when I received my lab notes today, the paper work shows low lymphocytes. The numbers are as follows:
WBC - 9.40
RBC - 6.06
HGB - 16.3
HCT - 47.2
MCV - 93.3
SEGS - 71
MONOS - 12
EOS - 2
BASO - 0

From researching "low lymphocytes" I keep seeing hiv/483" >AIDS and HIV as the cause. I'm concerned that my PCP did not address this low result. Just 60 days prior, I had another CBC where my lymphocytes were 30%. The day of my last blood test (with the low results) I was fighting a sinus infection (sore throat, post-nasal drip) and using Flonase nasal spray for my allergies. I also had an abcessing tooth (for which I had a root canal today). Could either of those cause the drop in lymphocytes? Why no concern from my PCP?

Following are all my current medications:

Flonase/Allegra (allergies), Simvastatin (high cholesterol), Doryx (rosacea), and Lansoprazole (acid reflux).

Thank you.
Posted Tue, 8 Oct 2013 in General Health
Answered by Dr. K. Naga Ravi Prasad 1 hour later
Brief Answer:
May be Steroid induced in your case.

Detailed Answer:
Hi, thanks for writing to XXXXXXX

There are numerous causes, conditions, diseases (both inherited & acquired) in which Lymphocytopenia (low lymphocyte count) is seen.

Lymphocytopenia can range from mild to severe. The condition alone may not cause any signs, symptoms, or serious problems. The treatment for this condition depends on its cause and severity. Mild lymphocytopenia may not require treatment. If an underlying condition is successfully treated, lymphocytopenia will likely improve.

I suspect Flonase (Fluticasone propionate) usage as the cause of Lymphocytopenia in your case (after taking it granted that you have no other underlying cause). HIV infection is not the only cause for lymphocytopenia and as I mentioned above, it is seen in numerous conditions. However, a detailed clinical evaluation is needed to diagnose the exact cause of Lymphocytopenia.

Hope I have addressed your query. Happy to help further

Above answer was peer-reviewed by
Follow-up: Blood work showed Vitamin D deficiency and low lymphocytes. Prescribed Flonase, Simvastatin and Doryx. Suggestions? 8 hours later
Is it possible that the decrease in lymphocytes is temporary?
Answered by Dr. K. Naga Ravi Prasad 3 minutes later
Brief Answer:
Yes, It would be temporary.

Detailed Answer:
Hi, Nice to hear from you.

If your lymphocytopenia is due to the steroid intake, it is reversible and your count will return to normal once you stop using the Flonase nasal spray.

Have a great day.
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Medical Topics

The user accepted the expert's answer

Ask a Doctor Now

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor